Texas, 2017

Damaging Wind in Texas, July 1, 2017

July 1, 2017 · NWS MAF · 1 event in 1 county or zone

A weakened upper ridge was over the region. There was a cold front/outflow boundary across the area along with a couple of other outflow boundaries which provided a focus for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weakened upper ridge was over the region. There was a cold front/outflow boundary across the area along with a couple of other outflow boundaries which provided a focus for thunderstorm development. Southeast winds resulted in upslope flow along the higher terrain in West Texas and southeast New Mexico. These southeast winds also resulted in moisture being transported into the area, and daytime heating aiding in lift which created an unstable atmosphere. There was also an area of intense low-level winds, known as a low-level jet, which helped storms continue into the overnight hours. The storms produced severe wind gusts across West Texas and southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 1, 5:16 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 1, 5:16 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
616 PM CDT Sat Jul 1 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions are expected at the southeast New Mexico and west
Texas terminals the next 24 hours. Will be watching the potential
for thunderstorms developing and tracking off the New Mexico
mountains this evening and overnight into the southeast New Mexico
Plains, including KCNM and KHOB. Will leave out mention of storms
for now at these terminals but will continue to monitor.

12

&&

.PREV DISCUSSION... /issued 220 PM CDT Sat Jul 1 2017/

DISCUSSION...

A cold front/outflow boundary has moved south into the area behind
convection which moved southeastward into central Texas earlier
today.  This boundary, along with a couple of other outflow
boundaries, will likely provide a low level focus for thunderstorm
development this afternoon/evening, and perhaps a focus for a MCS
tonight.  Temperatures will not be as hot today as Friday, but
dewpoints are higher due to easterly low level flow, so instability
will not be lacking to fuel thunderstorm development.  In addition,
the easterly upslope flow into the higher terrain has aided
additional scattered thunderstorm development, with more expected
through max heating.  SBCape will be 1500-2500 J/Kg over all but
the northeastern CWA, and on the western side of the higher
terrain in Jeff Davis and Presidio counties, while mid level lapse
rates will be rather steep around 8 C/Km.  Strong winds will be
the primary threat from thunderstorms this afternoon and tonight,
but there may be enough 0 to 6Km shear for a few organized storms
and large hail this afternoon.  Thunderstorms could band together
over the higher terrain of southeastern New Mexico and west
Texas, and aided by a progged 30-40kt h85 LLJ, form an eastbound
MCS overnight.  Models have been remiss on how long previous MCSs
have lasted overnight so will have at least a slight chance of
thunderstorms all the way to the eastern and southeasternmost
counties in the CWA.  Strong winds could occur along portions of
any linear MCS overnight, and to a lesser extent, heavy rainfall.

A weakened upper ridge over the region today will gradually
retrograde and reform over the Four Corners region by mid next week
where it is progged to stay through next weekend.  Temperatures will
stay hot/above normal, but not as hot as what we just had the last
couple of days of June.  Since the upper ridge will not be centered
over us, and low level moisture will be present through the extended
forecast, we could see similar occurrences with thunderstorms as
Friday and Friday night, and what is expected through tonight. Shear
will be on the weak side due to the proximity of the upper ridge,
but there may be a little stronger shear a couple of the upcoming
days, or enough instability, to be concerned about strong
thunderstorm wind gusts.  All the low level moisture that looks to
be available through the extended, and the mainly weak flow aloft
could result in episodes of heavy rainfall too.  It is difficult to
project where specific meteorological features will be in 12-24
hours during the summer, much less 5-6 days out, but between the
heat and expected moisture availability, will keep a chance of
thunderstorms in most locations through the extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75  97  75  99 /  20  10   0  10
Carlsbad                       70  99  72 100 /  40  20  20  20
Dryden                         76  99  75 100 /  20  10   0   0
Fort Stockton                  73  98  72 100 /  20  10  10  10
Guadalupe Pass                 69  91  69  92 /  40  30  20  30
Hobbs                          69  94  70  97 /  40  10  20  20
Marfa                          62  93  62  93 /  30  20  20  30
Midland Intl Airport           74  98  74 100 /  20  10  10  10
Odessa                         74  98  74  99 /  20  10  10  10
Wink                           74 100  75 101 /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/12
Hazardous weather outlook, Jul 1, 11:43 AM CST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1243 PM CDT Sat Jul 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1243 PM CDT Sat Jul 1 2017 /1143 AM MDT Sat Jul 1 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms over the higher terrain this afternoon are
expected to migrate over the Permian Basin tonight into early Sunday
morning. The strongest storms will be capable of producing strong
winds, hail, frequent lightning strikes, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered mainly afternoon thunderstorms are forecast for the
mountains and adjacent plains through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jul 1, 1:27 PM CST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
227 PM CDT SAT JUL 1 2017

TXZ074-080-012030-
Marfa Plateau TX-Davis/Apache Mountains Area TX-
227 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFF DAVIS COUNTY UNTIL
330 PM CDT...

At 226 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of McDonald Observatory, or 18 miles west of Fort Davis,
moving east at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fort Davis, McDonald Observatory, Davis Mountains State Park, Buffalo
Trail Scout Camp, Black Mountain and Fort Davis National Historical
Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3057 10430 3089 10444 3100 10402 3061 10375
TIME...MOT...LOC 1926Z 268DEG 5KT 3069 10418

67
Special weather statement, Jul 1, 3:17 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
417 PM CDT SAT JUL 1 2017

TXZ057-058-074-080-012200-
Van Horn and Highway 54 Corridor TX-
Reeves County and Upper Trans Pecos TX-Marfa Plateau TX-
Davis/Apache Mountains Area TX-
417 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...CENTRAL
JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 500 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kent, moving northeast at 15 mph. Additional strong storms are
possible over the Davis Mountains.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kent, McDonald Observatory, Toyahvale, Balmorhea State Park,
Balmorhea Lake, Black Mountain and Buffalo Trail Scout Camp.

LAT...LON 3057 10404 3084 10457 3128 10412 3092 10368
TIME...MOT...LOC 2116Z 215DEG 15KT 3100 10414
Special weather statement, Jul 1, 3:53 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
453 PM CDT SAT JUL 1 2017

TXZ057-074-080-012230-
Van Horn and Highway 54 Corridor TX-Marfa Plateau TX-
Davis/Apache Mountains Area TX-
453 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...CENTRAL
JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lobo, or 18 miles southeast of Van Horn, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm. Additional strong storms possible near SH 118.

Locations impacted include...
Kent, Lobo and Buffalo Trail Scout Camp.

LAT...LON 3068 10472 3085 10479 3120 10411 3093 10384
      3059 10409
TIME...MOT...LOC 2151Z 250DEG 16KT 3080 10468
Special weather statement, Jul 1, 5:32 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
632 PM CDT SAT JUL 1 2017

TXZ079-080-020015-
Presidio Valley TX-Marfa Plateau TX-
632 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS AND
NORTHWESTERN PRESIDIO COUNTIES UNTIL 715 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Valentine, or 19 miles north of Candelaria, moving
east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Jeff
Davis and northwestern Presidio Counties.

LAT...LON 3072 10462 3030 10434 3031 10475 3048 10487
      3051 10487 3052 10488 3053 10488 3055 10490
      3057 10490 3059 10492 3060 10492 3060 10493
      3061 10497
TIME...MOT...LOC 2331Z 253DEG 10KT 3042 10472

The radar

The Midland/Odessa radar (KMAF), 212 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
July 1, 5:35 PM CST
Where
Jeff Davis County, 8 mi N of Ft Davis
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
30.696, -103.880

A thunderstorm moved across Jeff Davis County and produced a 65 mph wind gust at McDonald Observatory.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709514.